All classes of drug that are prescribed to treat depression are associated with withdrawal syndromes. SSRI withdrawal syndrome occurs often and can be severe, and might compel patients to recommence their medication.
Although the withdrawal syndrome can be differentiated from recurrence of the underlying disorder, it might also be mistaken for recurrence, leading to long-term unnecessary medication.
Guidelines recommend short tapers, of between 2 weeks and 4 weeks, down to therapeutic minimum doses, or half-minimum doses, before complete cessation. Studies have shown that these tapers show minimal benefits over abrupt discontinuation, and are often not tolerated by patients. Tapers over a period of months and down to doses much lower than minimum therapeutic doses have shown greater success in reducing withdrawal symptoms.
Other types of medication associated with withdrawal, such as benzodiazepenes, are tapered to reduce their biological effect at receptors by fixed amounts to minimise withdrawal symptoms. These dose reductions are done with exponential tapering programmes that reach very small doses. This method could have relevance for tapering of SSRIs. We examined the PET imaging data of serotonin transporter occupancy by SSRIs and found that hyperbolically reducing doses of SSRIs reduces their effect on serotonin transporter inhibition in a linear manner.
We therefore suggest that SSRIs should be tapered hyperbolically and slowly to doses much lower than those of therapeutic minimums, in line with tapering regimens for other medications associated with withdrawal symptoms. Withdrawal symptoms will then be minimised.